Nebraska, 2007

Hail in Nebraska, July 3, 2007

July 3, 2007 · NWS OAX · 1 event in 1 county or zone

Isolated thunderstorms occurred on a slow moving cold front that moved across northeast Nebraska during the evening of July 3rd. One report of dime size hail was received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Isolated thunderstorms occurred on a slow moving cold front that moved across northeast Nebraska during the evening of July 3rd. One report of dime size hail was received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 3, 2:14 PM CST, 5 hours 46 minutes earlier.

Area forecast discussion, Jul 3, 2:14 PM CST, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
314 PM CDT TUE JUL 3 2007

.DISCUSSION...

THUNDERSTORM CHANCES TONIGHT AND WEDNESDAY ARE THE MAIN FORECAST
CONCERNS.

THUNDERSTORMS THAT DEVELOPED OVERNIGHT IN SOUTH DAKOTA PUSHED AN
OUTFLOW BOUNDARY INTO NEBRASKA...AND IS REALLY MAKING FOR A
DIFFICULT FORECAST SCENARIO THIS EVENING. THE OUTFLOW WIND SHIFT
HAS ENTERED NORTHEAST NEBRASKA...AND IS DENOTED BY BREAK IN CU
FIELD TO THE NORTHWEST. AHEAD OF THE FRONT TEMPERATURES HAVE
WARMED TO NEAR 90 IN EAST CENTRAL NEBRASKA WITH DEW POINTS CLOSE
TO 70. LAPS DATA IS SHOWING CAP ERODING FROM SOUTHEAST TO
NORTHWEST...AND SHOULD BE GONE ALONG FRONTAL BOUNDARY BY 6 PM OR
SO. CAPES ARE ALREADY ABOVE 3000 J/KG NEAR AND SOUTHEAST OF THE
FRONT...HOWEVER CONVERGENCE ALONG THE BOUNDARY IS MINIMAL IN OUR
CWA. UPPER FORCING IS ALSO WEAK...WITH BEST UPPER SUPPORT AHEAD OF
A SHORT WAVE DRIFTING INTO WESTERN NEBRASKA THIS AFTERNOON. STORMS
HAVE FIRED THERE AND SPC WILL LIKELY ISSUE WATCH BOX SHORTLY. BUT
OVER OUR AREA...IT WILL BE A WAIT AND SEE SITUATION TO DETERMINE
IF STORMS WILL FIRE BEFORE HEATING LAPSES THIS EVENING. IF STORMS
DO FIRE...LARGE HAIL WILL BE POSSIBLE GIVEN HIGH INSTABILITY...WITH
DAMAGING WINDS A SECONDARY CONCERN.

STORM INTENSITY WILL DECREASE AS THE NIGHT WEARS ON. MAIN COLD
FRONT SHOULD DRIFT THROUGH THE CWA...REACHING SOUTHEAST NEBRASKA
AND SOUTHWEST IOWA BY WEDNESDAY MORNING. THUS WILL HAVE AT LEAST A
CHANCE FOR THUNDERSTORMS ALONG AND BEHIND THE FRONT MOST OF THE
NIGHT. DEPENDING ON CONVECTION TONIGHT...FRONT WILL ONLY SLOWLY
MOVE OUT OF THE AREA WEDNESDAY MORNING. THEN THE AFTERNOON POSES
ANOTHER POTENTIAL PROBLEM AS GFS AND NAM SUGGEST ANOTHER SPOKE OF
MID LEVEL INSTABILITY WILL ROTATE THROUGH THE AREA IN THE
AFTERNOON. CAN NOT RULE OUT ISOLATED STORMS RE-FIRING JUST BEHIND
THE FRONT. SO WILL MAINTAIN A CHANCE FOR STORMS IN THE MORNING
WITH THE FRONT EXITING THE AREA...THEN CONTINUE SMALL POPS IN THE
AFTERNOON TO ACCOUNT FOR THIS SECONDARY WAVE.

THURSDAY WILL BRING ANOTHER POTENTIAL THUNDERSTORM CHANCE TO THE
CWA AS ANOTHER WEAK COLD FRONT DRIFTS THROUGH THE CENTRAL PLAINS.
MOISTURE SHOULD BE LIMITED AT THIS TIME...BUT SOME ELEVATED
INSTABILITY WILL ACCOMPANY THE FRONT. WILL HOLD OFF ON MENTION OF
STORMS AT THIS TIME...BUT WILL HAVE TO WATCH WITH LATER UPDATES.

THE WEEKEND LOOKS WARM. UPPER RIDGE SPRAWLS BACK ACROSS THE
REGION FROM THE WEST...BRINGING SUPPRESSINGLY HOT MID LEVEL
TEMPERATURES. LOW LEVEL FLOW RETURNS TO THE SOUTH...WITH SOME
SOUTHWEST COMPONENT EXPECTED SATURDAY. GFS HAS MAINTAINED SATURDAY
WILL BE THE WARMEST...HINTING AT UPPER 90S ACROSS THE CWA. HOWEVER
THE OPERATIONAL GFS IS THE WARMEST SOLUTION OF ALL GFS ENSEMBLE
MEMBERS. SO HAVE NUDGED TEMPS UP A BIT...BUT HAVE HELD OFF ON
UPPER 90S AT THIS TIME. SUNDAY MAY BE JUST AS WARM IF NOT WARMER.
COLD FRONT WILL BE APPROACHING FROM THE NORTH...AND SUNNY
SKIES...WARMER 850 TEMPERATURES AND COMPRESSIONAL WARMING MAY
BOOST TEMPS INTO THE UPPER 90S.

APPROACHING COLD FRONT IS SLATED TO MOVE INTO THE AREA SUNDAY
NIGHT OR MONDAY...WITH GFS MOST AGGRESSIVE. HAVE SIDED WITH HPC
TIMING OF THE FRONT WHICH MOVES IT INTO OUR AREA MONDAY MORNING.
SO HAVE KEPT CHANCE POPS THEN...AND CONTINUED IT INTO TUESDAY AS
FRONT GET HUNG UP IN THE PLAINS.

&&

.AVIATION...

COMPLEX SFC PATTERN WITH OUTFLOW BOUNDARY...SFC TROF AND SFC CDFNT
TO PROVIDE SOME FOCUS FOR TSRA DEVELOPMENT THRU THIS EVENING ACRS
OFK/OMA/LNK.  MEANWHILE INSTABILITY CONTINUES TO INCREASE AS CAP
WEAKENS.  LIMITING FACTORS APPEAR TO BE FORCING...SHEAR AND WRM MID
LEVEL TEMPS...HOWEVER...DEEP MOISTURE WILL BE AVAILABLE.  DUE TO
COVERAGE AND PROPAGATION CONCERNS...ONLY RAN TSRA MENTION FOR A
COUPLE OF HOURS AT EACH SITE.  EARLY THIS EVENING...STORMS COULD BE
STRONG TO SEVERE AND MAY CONTAIN HEAVY RAIN DUE TO HIGH PW AVAILABLE.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

DERGAN/ZAPOTOCNY
Hazardous weather outlook, Jul 3, 3:30 PM CST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
430 PM CDT TUE JUL 3 2007

IAZ043-055-056-NEZ011-012-015>018-030>034-042>045-040500-
ANTELOPE-BOONE-BURT-CEDAR-COLFAX-CUMING-DODGE-HARRISON IA-KNOX-
MADISON-MONONA IA-PIERCE-PLATTE-SHELBY IA-STANTON-THURSTON-
WASHINGTON-WAYNE-
430 PM CDT TUE JUL 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
WEST CENTRAL IOWA.

.DAY ONE...TONIGHT AND WEDNESDAY

A TORNADO WATCH IS POSTED UNTIL MIDNIGHT.

SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE
THIS EVENING AS A WEAK COLD FRONT MOVES THROUGH THE AREA. AN
ISOLATED TORNADO IS ALSO POSSIBLE EARLY IN THE EVENING. WHILE HIGH
INSTABILITY EXISTS ACROSS THE AREA...SHEAR IS MINIMAL. THE HIGH
INSTABILITY WILL PROMOTE LARGE HAIL POTENTIAL ALONG WITH SOME
POSSIBILITY OF DAMAGING STRAIGHT LINE WINDS. TURNING WINDS IN THE LOW
LEVEL OF THE ATMOSPHERE MAY BE ENOUGH TO SPIN UP A BRIEF TORNADO
THIS EVENING.

THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM NORTHWEST IOWA INTO
NORTHEAST NEBRASKA THIS EVENING...MOSTLY LIKELY ALONG A LINE FROM
HARTINGTON TO NELIGH. THE STORMS SHOULD MOVE EAST OR SOUTHEAST
THROUGH THE REST OF EASTERN NEBRASKA AND WEST CENTRAL IOWA DURING
THE EVENING. SOME THUNDERSTORMS MAY LINGER PAST MIDNIGHT...BUT THE
POTENTIAL FOR SEVERE STORMS SHOULD DIMINISH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

THE NEXT CHANCE FOR THUNDERSTORMS WILL COME SUNDAY NIGHT THROUGH
TUESDAY AS ANOTHER COLD FRONT MOVES THROUGH THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING...BUT WILL NOT BE
NEEDED LATER TONIGHT OR WEDNESDAY.

IAZ069-079-080-090-091-NEZ050>053-065>068-078-088>093-040500-
BUTLER-CASS-DOUGLAS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-
MILLS IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-POTTAWATTAMIE IA-
RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
430 PM CDT TUE JUL 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND WEDNESDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP IN NORTHEAST NEBRASKA THIS
EVENING...THEN MOVE INTO SOUTHEAST NEBRASKA AND SOUTHWEST IOWA BY
LATE EVENING OR OVERNIGHT. SOME STORMS THAT MOVE TOWARD INTERSTATE
80 LATE THIS EVENING MAY PRODUCE LARGE HAIL. WHILE THUNDERSTORMS
WILL LIKELY PERSIST THROUGH THE OVERNIGHT HOURS...THE SEVERE
STORM POTENTIAL WILL DIMINISH AFTER MIDNIGHT.

A WEAK COLD FRONT DRIFTING SOUTHEAST WILL FOCUS THE THUNDERSTORM
ACTIVITY TONIGHT AND WEDNESDAY. THE COLD FRONT WILL LIKELY BE IN
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA WEDNESDAY MORNING BEFORE
MOVING SOUTH OF THE AREA BY THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

THE NEXT CHANCE FOR THUNDERSTORMS WILL COME SUNDAY NIGHT THROUGH
TUESDAY AS ANOTHER COLD FRONT MOVES THROUGH THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING NEAR INTERSTATE 80...
BUT SHOULD NOT BE NEEDED LATER TONIGHT OR WEDNESDAY.

DERGAN

The radar

The Omaha radar (KOAX), 107 km away, was scanning. The volume nearest the first event began at 02:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Thurston

When
July 3, 8:00 PM CST
Where
Thurston County, 5 mi N of Thurston
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
42.252, -96.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31246.